Iowa, 2021Damaging Wind in Iowa, March 23, 2021
March 23, 2021 · NWS DMX · 1 event in 1 county or zone
Thunderstorms developed during the early evening hours of March 23rd ahead of an approaching low pressure system. The overall severe threat was low and conditional based on whether clearing of cloud cover would occur and allow for generation of instability in conjunction with increasing warm air advection across southern Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the early evening hours of March 23rd ahead of an approaching low pressure system. The overall severe threat was low and conditional based on whether clearing of cloud cover would occur and allow for generation of instability in conjunction with increasing warm air advection across southern Iowa. Thunderstorms developed along the warm front and displayed broad rotation, however no tornadoes occurred. The only damage occurred with a storm in Wapello county associated with brief strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 23, 5:45 PM CST, 1 minute earlier.
Area forecast discussion, Mar 23, 5:45 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Tue Mar 23 2021
...Updated for 00z Aviation...
.DISCUSSION.../Tonight through Tuesday/
Issued at 251 PM CDT Tue Mar 23 2021
Forecast highlights:
-Marginal Risk south today
-Breezy Wednesday
-Peppered rain chances late in the week into the weekend
This afternoon and tonight...a short window for any storms and
thus severe potential across southern Iowa. Some breaks in the
clouds have allowed for some instability to build across southern
Iowa and as of 245 PM, there is a weak area of convection moving
north in from Missouri. MUCAPE values have increased to around 500
J/kg as well as surface based CAPE. The low level shear remains
decent with 0-1km and 0-3km bulk shear at 20-25 knots and 20-30
knot respectively. The 0-1km helicity ranges from 100-150 m2/s2
along and south of Highway 34 with LCL heights of 500-750m.
Certainly with the decent shear across the south and some buoyancy
trying to develop as this ribbon of convection moves northward
this afternoon, can't completely rule out the potential for a
brief tornado and possibly some hail to develop if an updraft gets
going. However, any severe and even storm threat is completely
sunshine dependent and expect the threat to cease by 00z or even
sooner.
Wednesday into Saturday...CAA develops by Wednesday morning and
continues throughout the day providing a fairly brisk March day
as low cloud cover sticks around as well. Winds look to gust to
25-30 knots throughout the day and with the stubborn cloud cover,
temperatures should remain generally in the 40s north and lower
50s south. Although the lower 50s seem slightly too warm in the
south given the cloud cover and decent CAA.
Another shortwave will track across the Ozarks Thursday into
Friday but the latest ECMWF and GFS suggest any precipitation
chances to remain in the southeast. Yet another shortwave brings
rain chances late Friday night into Saturday morning and models
have come into a bit better agreement with timing and placement of
QPF. The ECMWF is still further south than GFS, but confidence is
increasing with at least some lighter rain by the overnight hours
Friday night into Saturday morning.
Sunday through Tuesday...High pressure builds into the region and
provides a fairly quiet period of weather. The ECMWF is a bit
more intense with the WAA developing on Monday, but the signal is
there for good warm and breezy day and possibly some storms over
the west as a surface low pressure and upper trough dig into the
central plains Monday into Tuesday. Something to monitor for
severe weather potential if the timing is right.
&&
.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 644 PM CDT Tue Mar 23 2021
MVFR cigs to localized IFR pockets across the state this evening
with a large precipitation shield expanding from the south.
Visibility within precipitation may drop to around 3 miles. Rain
will taper off by early morning with gusty south winds through
much of the afternoon.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Podrazik
AVIATION...Hagenhoff
Hazardous weather outlook, Mar 23, 2:15 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
315 PM CDT Tue Mar 23 2021
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-242015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
315 PM CDT Tue Mar 23 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Scattered thunderstorms are passing or will pass over south
central Iowa this afternoon and early this evening. A few of the
storms could become severe with hail up to nickel size and
possibly a brief tornado.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is possible in southern Iowa this afternoon.
Ansorge
In the hours before
Special weather statement, Mar 23, 5:41 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
641 PM CDT Tue Mar 23 2021
IAZ062-075-240045-
Poweshiek IA-Mahaska IA-
641 PM CDT Tue Mar 23 2021
...Strong Winds Possible over East Central Iowa Early this Evening...
At 639 PM CDT, Doppler radar was tracking showers and a few
thunderstorms with strong winds 8 miles east of New Sharon, or 9
miles south of Montezuma, moving north at 25 mph.
Wind gusts up to 55 mph will be possible with this storm. At 615 pm,
a 51 mph gust was reported at Oskaloosa.
Locations impacted include...
Grinnell, Montezuma, Brooklyn, New Sharon, Victor, Holiday Lake,
Malcom, Deep River, Barnes City, Searsboro, Hartwick, Guernsey and
Grinnell Regional Airport.
LAT...LON 4151 9241 4138 9241 4143 9278 4151 9278
4151 9276 4160 9276 4160 9277 4186 9276
4186 9230 4151 9230
TIME...MOT...LOC 2339Z 183DEG 23KT 4144 9250
SmallThunderstorm Wind, Wapello
- When
- March 23, 5:46 PM CST
- Where
- Wapello County, 2.07 mi S of Kirkville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.120, -92.500
County Emergency Manager reported damage to out buildings and minor house damage along 160th Street north of Ottumwa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Mexico, March 23 to 24, 202111 injured · $750,000 · 59 kt wind · 18 events
- Hail and Damaging Winds in Mississippi, March 23 to 24, 20211 death · 1 in hail · 5 events
- Tornado and Flash Flood in Louisiana, March 23, 2021$35,000 · EF1 · 2 events
- Flash Flooding and Hail in Louisiana, March 23 to 24, 20211 in hail · 22 events
- Tornado in Illinois, March 23, 2021$25,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 23 to 24, 202111 events
- Drought in Texas, March 23 to 31, 20219 events
- Heavy Snow in Colorado, March 23 to 24, 20219 events
- Drought in North Dakota, March 23 to 31, 20215 events
- High Wind in California, March 23 to 25, 202163 kt wind · 4 events
- Heavy Snow in Arizona, March 23 to 24, 20213 events
- Winter Weather in Colorado, March 23 to 24, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948189.